Hail, Colfax
- When
- May 1, 3:00 PM CST
- Where
- Colfax County, 6.24 mi S of Clarkson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.630, -97.120
One inch hail was reported 6 miles south of Clarkson.
Severe thunderstorms developed ahead of a cold front moving slowly southeast across eastern Nebraska and western Iowa. Supercell thunderstorms produced hail as large as 4 inches in diameter in Butler County, and thunderstorm winds as high 80 mph near Wymore,NE.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Severe thunderstorms developed ahead of a cold front moving slowly southeast across eastern Nebraska and western Iowa. Supercell thunderstorms produced hail as large as 4 inches in diameter in Butler County, and thunderstorm winds as high 80 mph near Wymore,NE. A tornado briefly touched down near Odell in Gage County. Heavy rainfall in some of the storms caused water to go over roads in Butler County and Burt County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 1, 2:16 PM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 316 PM CDT Tue May 1 2018 .SHORT TERM...(Tonight through Friday) Issued at 315 PM CDT Tue May 1 2018 ...Severe storms likely this afternoon through evening... Surface analysis at 19z revealed a surface low over south-central NE with an associated surface front (or two) extending northeast into west-central IA. Continued heating and moistening of the boundary layer has yielded a weakly capped and moderately unstable warm sector with storms beginning to develop along the boundary between Columbus and Tekamah. The approach of a mid-level jet streak and associated vorticity maxima from the west/southwest will aid in rapid storm development over the next couple of hours with supercells anticipated as the original storm mode. Additional storms are likely to develop to our west near the surface triple point over south-central NE. Large hail and a few tornadoes will be possible initially, with large hail, damaging outflow winds, and locally excessive rainfall becoming the predominant hazards as storms coalesce into clusters later this evening into tonight. On Wednesday, an upper low will edge east through the Four Corners while an associated surface low deepens over eastern CO. The location of the attendant warm front from the surface low through southeast NE will be modulated by antecedent convection occurring tonight and any early-day activity on Wednesday. Nonetheless, it appears that southeast NE into southwest IA will have the highest probability of experiencing severe weather during the afternoon and evening hours. On Wednesday night into Thursday, the aforementioned Four-Corners upper low will eject northeast into the mid Missouri Vally, driving the development of a surface low from western KS into central IA by 00z Friday. As such, showers and thunderstorms will remain in the forecast with with some severe potential again on Thursday afternoon over southeast NE into southwest IA, immediately ahead of the migratory surface low. By Friday, drier conditions are anticipated as mid-level heights build across the region. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 1 2018 On Saturday into Saturday night, a low-amplitude impulse will translate from the northern Plains into mid MO Valley, supporting a low-probability chance of showers. A potentially better chance of precipitation will exist next Tuesday into Wednesday ahead of a prominent upper low tracking southeast through the north-central CONUS. High temperatures through the extended forecast should be primarily in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1233 PM CDT Tue May 1 2018 Variable MVFR/VFR cigs this afternoon with increasing chance for thunderstorms. Included stronger wind gusts and reduced vsbys with storms KOMA/KLNK especially in the 22-01Z time period. May need to add hail and stronger winds as the storms develop. Additional thunderstorms possible overnight with the strengthening low level jet and included these as well. Low level wind shear may need to be added for the evening hours at KLNK and KOMA. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...Zapotocny
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 328 PM CDT Tue May 1 2018 NEZ011-012-016>018-030>032-021030- Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton- 328 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...Tonight and Wednesday Showers and thunderstorms are possible tonight with the greatest severe weather potential existing to the southeast of the area. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday A few non-severe thunderstorms are possible Wednesday night and again on Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not anticipated through Wednesday. IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-042>045-050>053- 065>068-078-088>093-021030- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Thurston-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 328 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Severe thunderstorms are likely through midnight with a few tornadoes, large hail, damaging outflow winds, and locally excessive rainfall all possible. Another round of severe thunderstorms are expected Wednesday afternoon and evening across portions of southeast Nebraska into southwest Iowa. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday A few severe storms are possible again on Thursday afternoon over far southeast Nebraska and southwest Iowa. .SPOTTER INFORMATION STATEMENT... Storm spotter activation has occurred.
The Omaha radar (KOAX), 72 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
18 hail, 4 thunderstorm wind, 1 funnel cloud, 1 flood, 1 tornado, 1 flash flood. Local standard time, as filed.
One inch hail was reported 6 miles south of Clarkson.
Quarter size hail was reported about 4 1/2 miles southwest of Howells.
Grapefruit size hail was reported 1 mile west of Octavia.
Baseball size hail was reported by the Butler County Emergency Manager 2 miles west of Octavia.
There was a report of a large amount of golfball size hail.
A funnel cloud was reported by the Butler County emergency manager.
A 60 mph wind gust was estimated southwest of Craig.
The ASOS weather station at Tekamah Airport measured a 68 mph wind gust.
Between 1 1/2 to 2 inches of heavy rain fell across northern Butler County.This caused water in a low lying area near the the Platte River to overflow across County Road 44 between County Roads E and F.
A tree was reported down across a road 5 miles east of Reynolds.
A spotter reported a tornado briefly touched down and lifted.
A weather station measured an 81 mph wind gust southwest of Blue Springs.
Water was reported over County Roads near Craig. Between 2 1/2 and 4 inches of rain fell from thunderstorms across Burt County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyThe tornado archive for Nebraska, 2018Warnings in Nebraska, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757458, 757459, 757460, 757461, 757462, 757463, 757457, 757464, 757465, 757466, 757467, 757468, 757469, 761497, 757471, 761501, 761675, 761697, 757472, 757473, 757474, 761727, 757475, 757476, 761503, 761656.